Wisconsin, 2024

Tornado and Damaging Winds in Wisconsin, June 18, 2024

June 18, 2024 · NWS MPX · 6 events in 1 county or zone

A potent surface low over the eastern Dakotas lifted northeast into northern Minnesota this afternoon. A trailing cold front moved into western Minnesota by early afternoon and was the focus for convective initiation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A potent surface low over the eastern Dakotas lifted northeast into northern Minnesota this afternoon. A trailing cold front moved into western Minnesota by early afternoon and was the focus for convective initiation. Strong southerly low-level flow resulted in continued moisture advection through the afternoon hours. Ahead of the cold front, moderate instability of 2500-3500 J/kg built into central and southern Minnesota. Effective shear remained around 30 knots with nearly unidirectional shear aloft, limited by weak flow aloft.

The cold front became more progressive over western WI and produced a line of thunderstorms which produced some wind damage and an EF-1 tornado in Polk Co. This tornado damaged several homes and farms. One home east-southeast of St Croix Falls had much of its roof removed. Hundreds of trees were broken or uprooted. The tornado was preceded and followed by downburst damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 18, 6:04 PM CST, 2 hours 4 minutes earlier. Its key messages:

  • Strong to severe thunderstorms are likely to develop this afternoon and evening. Primary hazards are damaging winds and a chance for a few tornadoes. Locally heavy rainfall is also possible this afternoon into tonight.
  • Additional rainfall of 0.50" to 1.00" through Wednesday morning.
  • Pleasant stretch with temperatures in the 70s Wednesday and Thursday.
  • Next chance for widespread rain arrives Friday into the weekend.
Area forecast discussion, Jun 18, 6:04 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
704 PM CDT Tue Jun 18 2024

.KEY MESSAGES...

- Strong to severe thunderstorms are likely to develop this
  afternoon and evening. Primary hazards are damaging winds and
  a chance for a few tornadoes. Locally heavy rainfall is also
  possible this afternoon into tonight.

- Additional rainfall of 0.50" to 1.00" through Wednesday
  morning.

- Pleasant stretch with temperatures in the 70s Wednesday and
  Thursday.

- Next chance for widespread rain arrives Friday into the
  weekend.

&&

.MESOSCALE...
Issued at 406 PM CDT Tue Jun 18 2024

Update on this evening's severe threat and tornado watch. So
far, the storms over western MN have been mostly struggling to
sustain themselves, although there's been a recent uptick in
updraft growth. This is likely attributed to a lack of good
upper level jet support, which is better over northern MN where
storms are better organized and severe. The storms over our area
should continue to get a bit better organized over the next hour
or two as upper level support is forecast to improve somewhat,
but the big question is how much. It will have to improve quite
a bit in order to produce more organized/upscale storm growth,
and the associated cold pools that would be needed for a more
widespread wind and isolated tornado threat. Otherwise the
storms will be more pulse in nature with mostly brief wind/hail
threats and not much else. Latest runs of the HRRR prefer the
pulse mode with a limited severe threat, however some other
models are suggesting upper level support could improve just
enough for a more organized storm mode with more widespread
severe threats. If this were to occur, it appears most likely to
occur in the 5pm to 7pm timeframe as the storms approach the
I-35 corridor, and we will continue to monitor closely to see if
this indeed looks to happen.

&&

.DISCUSSION...
Issued at 232 PM CDT Tue Jun 18 2024

Today and Tonight... A busy stretch of weather is on tap for
this afternoon and evening. Current observations highlight the
tropical-like airmass in place. Temperatures are in the low to
mid 80s with dewpoint temperatures in the low 70s. Southerly
winds with gusts up to 40 mph will turn northwesterly and
decrease overnight behind the frontal passage.

Our attention turns to this afternoon's severe weather set up. A
potent sfc low over the eastern Dakotas will lift northeast into
northern Minnesota this afternoon. A trailing cold front moves into
western Minnesota by early afternoon and will be the focus point for
convective initiation. Strong southerly low-level flow will result
in continued moisture advection through the afternoon hours. Ahead
of the cold front, we've seen moderate instability 2500-3500 J/kg
build into central and southern Minnesota. Effective shear remains
around 30 knots with nearly unidirectional shear aloft, limited by
weak flow aloft. Initial storm mode will be multicell with a
supercell or two possible but storms will quickly congeal into a
linear storm mode given the unidirectional shear profile aloft. Our
primary concern will be the potential of damaging wind gusts
convection moves through central and southern Minnesota and
western Wisconsin. KMPX VAD profile highlights impressive low
level SRH values between 200-300 m2/s2 and along with decent
speed shear in the lower levels. Given the enhanced low level
wind shear, a few tornadoes will be possible this afternoon.
This matches up with the SPC SWO update added a 5% TOR area over
our MN counties. Our 18z sounding highlights impressive
moisture in the lower levels with PWAT of 1.91". The wind
profile has some veering in the mid levels. Low level wind
profile is impressive with nice curvature in the hodograph. Most
importantly, the capping inversion has effectively eroded in
the 18z ob. Initiation should when better upper level support
arrives mid-afternoon, roughly 2-4PM, with a mixed convective
mode before turning more linear. Storms impact the Twin Cities
metro between 5 and 8pm. Heading into the evening hours, the
front becomes more progressive and will shift the showers and
storms into western Wisconsin with an overall diminishing trend
by mid to late evening.

Wednesday and Thursday... A brief break in the active weather
pattern on tap for Wednesday and Thursday. Both days will be dry
& pleasant with highs in the low to mid-70s, partly sunny
skies, and light winds. Rain chances return Thursday night into
Friday ahead of our next system.

Friday through early next week...Southwest flow aloft will return
and so will the moisture. This will support additional rain chances
Friday and Saturday, with an additional 1-2" of rain likely for most
locations, and 3"+ still possible where the strongest storms move
through. Guidance hints at a slow moving system as it moves into the
Upper Midwest on Friday. Placement of the surface boundaries will be
important due to the potential for heavy rain. Any additional rain
will contribute to additional rises in area rivers and streams for
exacerbate flooding concerns into next weekend and early next week.
Temperatures appear to warm back up during this period with highs in
the 80s.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 641 PM CDT Tue Jun 18 2024

Main issues for this TAF set are the timing of any TSRA into the
terminals and how quickly ceilings drop into MVFR/IFR levels
behind the storms. Western MN has already had the drop to IFR as
evidenced by AXN. The trend is to have those lower ceilings
spread east with the precipitation but confidence not quite high
enough to go IFR at all terminals so have held ceilings at other
sites in MVFR range, waiting to see how trends evolve. As for
precip, have backed off the prevailing mention of TSRA in favor
of a shorter-duration TEMPO wording as convection does not have
the coverage as anticipated earlier. Still, certainly cannot
rule out TSRA at any terminal over the first few hours of the
19/00z TAF. Behind the convection, winds will diminish and shift
to W-NW with speeds around 10kts. MVFR ceilings will then hold
in place overnight through most of tomorrow. If anything, VFR
conditions may develop earlier than currently advertised.

KMSP...Best window for having convection across the MSP area
still looks to be 00z-03z as there are currently echoes near and
around MSP that can easily develop into taller thunderstorms.
The duration of any given storm will be relatively short, hence
the TEMPO mention instead of prevailing. Once the main line,
broken as it may be, moves through, wind speeds will diminish
and directions will shift to westerly while ceilings drop into
MVFR range. MVFR ceilings will then hold through late tomorrow
afternoon if not tomorrow evening before conditions improve to
VFR.

/OUTLOOK FOR KMSP/
THU...VFR/MVFR, chc -TSRA/-SHRA. Wind E 5-10kts.
FRI...VFR/MVFR, chc -TSRA/-SHRA. Wind S 10-15kts.
SAT...VFR/MVFR, chc -TSRA/-SHRA. Wind SW 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

MESOSCALE...DPH
DISCUSSION...BPH
AVIATION...JPC
Hazardous weather outlook, Jun 18, 1:53 PM CST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
253 PM CDT Tue Jun 18 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
192000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
253 PM CDT Tue Jun 18 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms will develop this afternoon and evening. A few
storms may become severe with potential damaging winds and a
tornado or two. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional rounds of thunderstorms are expected Thursday night
through Saturday. A few severe storms, heavy rainfall, and flash
flooding are possible with each of these rounds.

River levels will continue rising through late week with some
locations reaching moderate or major flood stage. Additional rain
later in the week could worsen the flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

BPH

In the hours before

Local storm report, Jun 18, 3:54 PM CST, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
454 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Rain             2 NNW Little Falls      46.01N 94.38W
06/18/2024  M3.50 Inch       Morrison           MN   Trained Spotter

            Trained spotter reports 24-Hour rainfall
            total ending at 4:45 PM. Heaviest activity
            was after midnight.

&&

JMS
Local storm report, Jun 18, 7:03 PM CST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
803 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     Rain             2 NNW Little Falls      46.01N 94.38W
06/18/2024  M4.50 Inch       Morrison           MN   Trained Spotter

            Storm total since Monday night.

&&

CTG
Special weather statement, Jun 18, 7:26 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
826 PM CDT Tue Jun 18 2024

MNZ084-085-092-093-190230-
Steele MN-Waseca MN-Freeborn MN-Faribault MN-
826 PM CDT Tue Jun 18 2024

...STRONG THUNDERSTORMS WILL IMPACT FREEBORN...FARIBAULT...STEELE AND
WASECA COUNTIES THROUGH 930 PM CDT...

At 825 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Easton, or 25 miles west of Albert Lea, moving
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Owatonna, Albert Lea, Waseca, Blue Earth, Wells, Janesville, Blooming
Prairie, Winnebago, Medford, New Richland, Clarks Grove, and
Ellendale.

This includes the following highways...
 Interstate 35 between mile markers 1 and 49.
 Interstate 90 between mile markers 113 and 173.
 U.S. Highway 14 between mile markers 145 and 182.
 U.S. Highway 169 between mile markers 1 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for south central
Minnesota.

&&

LAT...LON 4384 9425 4385 9377 4420 9376 4419 9305
      4350 9305 4350 9425
TIME...MOT...LOC 0125Z 240DEG 41KT 4369 9388

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CTG

The radar

The Minneapolis radar (KMPX), 88 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Polk

When
June 18, 8:08 PM CST
Where
Polk County, 1.61 mi E of Osceola Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.317, -92.667

About one dozen trees were downed and a small portion of a soffit was ripped off.

Thunderstorm Wind, Polk

When
June 18, 8:10 PM CST
Where
Polk County, 1.68 mi SW of Dresser
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.331, -92.651

About two dozen trees were knocked down and part of a fence was blown over.

Tornado, Polk

When
June 18, 8:13 PM CST to 8:20 PM CST
Where
Polk County, 0.78 mi ENE of Dresser to 2.57 mi S of Centuria
Rating
EF1
Path length
4.99 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
45.353, -92.615

A tornado was embedded within a line of storms. It mostly knocked down trees, but it did hit several homes and two farms. One home east-southeast of St Croix Falls had much of its roof removed. Hundreds of trees were broken or uprooted. It was rated EF1 with a path length of 5.0 miles. Maximum winds were estimated to be 90 mph and its maximum width was 100 yards. It dissipated at 920 pm. The tornado was preceded by downburst damage between Osceola and Dresser.

Thunderstorm Wind, Polk

When
June 18, 8:18 PM CST
Where
Polk County, 3.46 mi NNW of Ubet
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
45.394, -92.565

Several trees were down to the east, blocking 198th St just south of US Highway 8. The direction of tree fall was consistent with rear flank downdraft associated with the tornado.

Thunderstorm Wind, Polk

When
June 18, 8:21 PM CST to 8:22 PM CST
Where
Polk County, 2.13 mi S of Centuria to 0.96 mi SE of Centuria
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.419, -92.544

About one dozen trees were tipped over or large branches broken.

Thunderstorm Wind, Polk

When
June 18, 8:22 PM CST
Where
Polk County, 1.68 mi S of Centuria
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.426, -92.553

Several trees were uprooted. The door of a barn was blown off track.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyThe tornado archive for Wisconsin, 2024Warnings in Wisconsin, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208086, 1199417, 1175478, 1199418, 1208087, 1208088.